Florida, 2021Damaging Winds in Florida, May 4, 2021
May 4, 2021 · NWS TAE · 3 events in 3 counties and zones
A squall line pushed through the region, bringing widespread impacts to trees and power lines, particularly across portions of southeast Alabama and southwest Georgia. Measured wind gusts of 60-70 mph occurred in southwest Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line pushed through the region, bringing widespread impacts to trees and power lines, particularly across portions of southeast Alabama and southwest Georgia. Measured wind gusts of 60-70 mph occurred in southwest Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 4, 5:45 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, May 4, 5:45 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
745 PM EDT Tue May 4 2021
.UPDATE...
A Severe Thunderstorm Watch is now for all but our eastern counties
until 1 AM ET. Current timing moves the squall line into our western
counties by 9 PM ET. Cannot rule out a brief tornado in the northern
two tier of GA counties and SE AL as the line merges with southward
moving outflow. No major changes from the Near Term section below.
&&
.AVIATION...
[Through 00Z Thursday]
A squall line is expected to move through the region later this
evening and into the overnight hours. TSRA is expected throughout
this period. IFR to MVFR CIGs will take over as the squall line
progresses through the region. These conditions are expected to
linger through the morning hours; however ECP and DHN are expected
to maintain lower cigs through the afternoon as a second wave is
expected to move into SE Alabama and the Florida Panhandle by early
morning on Wednesday.
&&
.PREV DISCUSSION [332 PM EDT]...
.NEAR TERM [Through Wednesday]...
An approaching shortwave trough embedded in a longer wave upper
level trough is currently across central Mississippi, and is
expected to propagate northeastward through central Alabama and
northern Georgia through the evening and overnight hours. An
intense squall line is currently developing across western
Mississippi in association with the aforementioned upper level
shortwave disturbance, and is expected to move across Alabama
through the remainder of the afternoon, and approach our SE Alabama
counties by this evening around 7-8pm CDT. This squall line will
likely be driven by SBCAPE values near/over 3000 J/Kg across the
deep south today. This instability in association with 35-40 knots
of deep layer shear will aid in severe wind potential, as well as
the potential for a brief spin up along the edge of the squall line.
Severe hail up to quarter size will also be possible, especially
across SE Alabama. For areas in Georgia and Florida, the squall
line is expected to quickly fall apart as it progresses into the
region. This is due to instability dropping across the region as
the sun sets; however, if the cold pool can become a driving force
along the squall line, cold pool dynamics coupled with shear can
possibly sustain severe winds along the squall line well into
Georgia and Florida later this evening and through the overnight
hours.
Beyond tonight, another post squall line convective cluster of
storms is expected to develop along the Florida Panhandle and into
SE Alabama. This will likely not have a severe impact as the cold
pool left behind will prevent these storms from developing severe
characteristics. The main impact expected will likely be heavy
rainfall as some elevated instability will allow for efficient
rainfall across this region. High temperatures will climb into the
low to mid 80s tomorrow with lows dropping into the low 70s tonight.
.SHORT TERM [Wednesday Night Through Thursday Night]...
Front will stall across southern sections Wednesday night and be
a focus for scattered showers and a few thunderstorms over the
area. Better coverage of showers and storms then on Thursday as a
weak surface wave will develop along the front and daytime heating
comes into play. Greatest instability, and thus highest rain
chances, expected across the southern Big Bend with chances
decreasing steadily heading north. Rain should end pretty quickly
from northwest to southeast later in the day as the front pushes
south into the peninsula. Much drier air will usher in Thursday
into Thursday night along with a nice drop in temperatures.
.LONG TERM [Friday Through Tuesday]...
The weather through the weekend looks tremendous right now with
cool clear mornings and warm sunny afternoons expected. Humidity
will be refreshingly low with dewpoints mainly in the 40s and 50s
away from the immediate coast. Clouds and humidity will start to
increase Sunday into Monday as the next front approaches with rain
chances then continuing through Tuesday.
.MARINE...
Southerly winds across all waters will lead to elevated seas,
especially for Panhandle waters. Seas are expected to be around
3-5 feet with occasional seas up to 6 feet. Further east seas
will remain around 2-4 feet with occasional seas up to 5 feet
possible. These elevated seas and winds around 10-15 knots will
are expected to create exercise caution boating conditions across
all waters through Thursday evening. As a cold front comes through
Thursday afternoon, winds are expected to decrease and shift
offshore. Storms are expected to impact the marine areas starting
tomorrow and continuing through Thursday. A southward diving
squall line later this evening could produce some gustier winds
late this evening as it enters the nearshore waters across the
Florida Panhandle and Apalachee Bay.
.FIRE WEATHER...
A cold front and associated squall line will be moving through the
region later this evening. Increased shower and thunderstorm activity
is expected throughout this afternoon as well; however, coverage will be
more scattered in nature. High dispersions are expected for much of the
remainder of the day with strong southerly winds expected ahead of the
squall line. Rain is expected to continue through tomorrow across the
Florida Panhandle and Big Bend region. Given the widespread coverage
of rain expected, there are currently no fire weather concerns at
this time.
.HYDROLOGY...
A strong squall line will move into the region this
evening and bring 1-2 inches of rain to most areas along and west of
a line from Tallahassee to Albany overnight. Model guidance has been
in good agreement developing a second area of showers and storms
along the cold front early Wednesday morning. This second round of
storms is expected to be slow moving and take advantage of a very
moist and humid airmass. While there is some uncertainty with the
exact placement of this next round of rainfall, enough confidence
exists to place a flash flood watch across Southeast Alabama and
Florida Panhandle. Within this area, localized storm total rainfall
amounts between the upcoming squall line and the second round of
storms could approach 6 to 8 inches. The main concern with this much
rainfall is for flash flooding, especially in urban areas. Some
rises on area rivers are expected in the Florida Panhandle (Shoal
and Choctawhatchee), but at this time riverine flooding is not
anticipated.
The cold front will clear the region on Thursday, with a dry stretch
of weather continuing through at least Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 71 86 65 83 58 / 40 70 30 60 0
Panama City 71 82 66 81 60 / 40 60 30 60 0
Dothan 67 79 60 79 55 / 80 80 20 20 0
Albany 69 81 61 81 56 / 70 60 20 20 0
Valdosta 70 86 65 82 57 / 30 50 30 50 10
Cross City 71 87 69 84 60 / 0 30 30 50 10
Apalachicola 72 82 68 80 61 / 30 60 30 60 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 2 AM EDT /1 AM CDT/ Wednesday for
Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
Flash Flood Watch through late Wednesday night for Calhoun-
Central Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-
Inland Gulf-Jackson-North Walton-South Walton-Washington.
GA...None.
AL...Flash Flood Watch through late Wednesday night for Coffee-Dale-
Geneva-Henry-Houston.
GM...Flash Flood Watch through late Wednesday night for Coastal
waters from Mexico Beach to Apalachicola FL out 20 NM-
Coastal waters from Mexico Beach to Okaloosa Walton County
Line FL out 20 NM.
&&
UPDATE...LF
NEAR TERM...Bunker
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...Bunker
MARINE...Johnstone
FIRE WEATHER...Bunker
HYDROLOGY...GodseyIn the hours before
Local storm report, May 4, 7:31 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
931 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG 3 NNW CROSSROADS 31.87N 85.01W
05/04/2021 QUITMAN GA 911 CALL CENTER
A FEW TREES AND POWERLINES DOWN IN QUITMAN
COUNTY.
&&
JMSpecial weather statement, May 4, 7:32 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
832 PM CDT Tue May 4 2021
FLZ007>009-050230-
Central Walton FL-Holmes FL-North Walton FL-
832 PM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALTON AND WESTERN
HOLMES COUNTIES UNTIL 930 PM CDT...
At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near
Florala, moving southeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Liberty, Paxton,
Ponce De Leon, Westville, Pond Creek, Oakwood Hills, Cluster Springs,
Gaskin, Alpine Heights, Cerrogordo, Darlington, Arrant Settlement, De
Funiak Spring Airport, Glendale, Pleasant Ridge, Center Ridge and
Knox Hill.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Florida.
LAT...LON 3099 8639 3099 8581 3068 8587 3066 8587
3063 8592 3060 8591 3058 8589 3056 8589
3070 8639
TIME...MOT...LOC 0132Z 298DEG 22KT 3091 8630
42-DVDLocal storm report, May 4, 7:41 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
941 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 2 WSW MABSON 31.45N 85.59W
05/04/2021 DALE AL 911 CALL CENTER
POWERLINE DOWN ON STUART TARTER RD IN DALE
COUNTY.
&&
JMLocal storm report, May 4, 7:59 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
959 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND GST NAPIER FIELD 31.32N 85.45W
05/04/2021 M51 MPH DALE AL ASOS
ASOS STATION KDHN DOTHAN REPORTED A GUST TO
51 MPH.
&&
JLFLocal storm report, May 4, 8:03 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1003 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND GST 1 ENE HEROD 31.70N 84.42W
05/04/2021 E50 MPH TERRELL GA MESONET
STATION NEAR DAWSON REPORTED A GUST TO 50
MPH.
&&
JLFLocal storm report, May 4, 8:04 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1004 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 2 NW SPRINGVALE STATION 31.82N 84.91W
05/04/2021 RANDOLPH GA PUBLIC
HWY 82 AT QUITMAN/RANDOLPH COUNTY LINE
BLOCKED BY TREES. 2 SEMI TRUCKS ARE STUCK IN
BETWEEN.
&&
JMThunderstorm Wind, Walton
- When
- May 4, 8:10 PM CST
- Where
- Walton County, 3.51 mi S of Oakwood Hills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.700, -86.260
A large pine tree was blown down on Bob Sikes Road near De Funiak Springs.
Thunderstorm Wind, Jackson
- When
- May 4, 8:30 PM CST to 9:15 PM CST
- Where
- Jackson County, 1.96 mi W of Sills to Sneads
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.942, -85.313
Trees were blown down throughout Jackson county including Highway 90, Highway 2, and Highway 162.
Thunderstorm Wind, Calhoun
- When
- May 4, 9:15 PM CST
- Where
- Calhoun County, 3.62 mi NE of Ocheessee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.610, -84.970
A tree was blown down across the roadway on NE Blueberry Drive in the Ocheesee community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, May 4, 20211 death · $3.8 million · EF1 · 22 events
- Tornadoes and Flash Flooding in Mississippi, May 4, 2021$4.9 million · EF1 · 84 events
- Tornadoes and Flash Flood in Kentucky, May 4, 2021$1.2 million · EF2 · 15 events
- Damaging Winds in Virginia, May 4, 20212 injured · $349,000 · 77 kt wind · 46 events
- Tornadoes and Hail in Tennessee, May 4, 2021$431,000 · EF0 · 48 events
- Tornadoes and Damaging Winds in Louisiana, May 4, 2021$373,000 · EF1 · 21 events
- Hail and Damaging Winds in Virginia, May 4, 2021$127,000 · 1.5 in hail · 44 events
- Damaging Winds in Georgia, May 4, 20211 injured · $102,000 · 61 kt wind · 39 events
- Tornado and Flash Flooding in Missouri, May 4, 2021$202,000 · EF1 · 6 events
- Flash Flooding and Flooding in Kentucky, May 4 to 10, 2021$150,000 · 5 events
- Tornado and Damaging Winds in Missouri, May 4, 2021$87,000 · EF0 · 10 events
- Flash Flooding in Pennsylvania, May 4 to 5, 2021$98,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950244, 950245, 950246.